Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 140, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2018, 5:05 PM CDT for Republic County, Washington County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 19, 2018, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921
WUUS53 KTOP 192205
SVRTOP
KSC157-201-192300-
/O.NEW.KTOP.SV.W.0140.180619T2205Z-180619T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
505 PM CDT TUE JUN 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Republic County in north central Kansas...
Northern Washington County in north central Kansas...
* Until 600 PM CDT.
* At 505 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Plymouth to 4 miles southwest
of Fairbury to near Hubbell, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morrowville, Haddam, Narka, Mahaska and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9691 3988 9690 3983 9703 3983 9742
3992 9754 4000 9755
TIME...MOT...LOC 2205Z 310DEG 15KT 4024 9704 4009 9721 3998 9747
HAIL...<.75IN
WIND...60MPH
$$
Cohen4 follow-up statements
557
WWUS53 KTOP 192214
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
514 PM CDT TUE JUN 19 2018
KSC157-201-192300-
/O.CON.KTOP.SV.W.0140.000000T0000Z-180619T2300Z/
Republic-Washington-
514 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN REPUBLIC AND NORTHERN WASHINGTON COUNTIES...
At 513 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Fairbury to near Munden, moving south
at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morrowville, Haddam, Narka, Mahaska and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9691 3988 9690 3983 9703 3983 9742
3992 9754 4000 9755
TIME...MOT...LOC 2213Z 348DEG 11KT 4018 9706 3992 9749
HAIL...<.75IN
WIND...60MPH
$$
Cohen694
WWUS53 KTOP 192225
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
525 PM CDT TUE JUN 19 2018
KSC157-201-192300-
/O.CON.KTOP.SV.W.0140.000000T0000Z-180619T2300Z/
Republic-Washington-
525 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN REPUBLIC AND NORTHERN WASHINGTON COUNTIES...
At 525 PM CDT, severe thunderstorms were located along a line
extending from near Diller to 6 miles east of Mahaska to near
Hubbell, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morrowville, Haddam, Narka, Mahaska and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9691 3988 9690 3983 9703 3983 9742
3992 9754 4000 9755
TIME...MOT...LOC 2225Z 304DEG 21KT 4013 9695 4000 9723 3998 9749
HAIL...<.75IN
WIND...60MPH
$$
Cohen225
WWUS53 KTOP 192243
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
543 PM CDT TUE JUN 19 2018
KSC157-201-192300-
/O.CON.KTOP.SV.W.0140.000000T0000Z-180619T2300Z/
Republic-Washington-
543 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...
At 542 PM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Diller to near Mahaska to near
Hubbell, moving southwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morrowville, Haddam, Narka and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3990 9700 3983 9703 3983 9742 3992 9754
4000 9755 4000 9704
TIME...MOT...LOC 2242Z 045DEG 13KT 4013 9704 4000 9732 3998 9754
HAIL...<.75IN
WIND...60MPH
$$
Cohen697
WWUS53 KTOP 192247
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
547 PM CDT TUE JUN 19 2018
KSC157-201-192300-
/O.CON.KTOP.SV.W.0140.000000T0000Z-180619T2300Z/
Republic-Washington-
547 PM CDT TUE JUN 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...
At 547 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Diller to near Mahaska to 3 miles
southwest of Hubbell, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Narka and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3994 9707 3991 9728 3992 9754 4000 9755
4000 9710
TIME...MOT...LOC 2247Z 307DEG 9KT 4012 9703 3999 9731 3997 9753
HAIL...<.75IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:12 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 19, 3:12 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 312 PM CDT Tue Jun 19 2018 .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jun 19 2018 Ongoing showers and thunderstorms from the morning have continued to move across northeast Kansas this afternoon supported by outflow boundaries and ample buoyancy. With PWATS near two inches and slow storm motion, this convection displayed efficient rain rates with some areas seeing over an inch and a half an hour. Even with the slow movement across northeast Kansas, soils have been so dry that flash flooding was not observed with afternoon storms. Did have to lower some high temperatures today where cloud cover lasted the longest with highs ranging from the mid 80s in far northeast Kansas into the 90s in central Kansas. Some scattered storms have also developed behind this line of storms in north central Kansas and expect these storms to remain scattered and move north into Nebraska this evening. If any of these storms do tap into unmodified air, damaging winds or small hail would be the main hazards (mainly in north central Kansas). For tonight, the inverted trough axis currently located across west central Kansas into north central Kansas will drift into north central Kansas overnight before stalling out tomorrow. Storms will form along this boundary late this afternoon and form into an MCS in western Kansas propagating eastward towards the CWA. Short term guidance has been backing off on the timing for precipitation to enter north central Kansas with most models entering this area after 10pm. Over the past couple runs the HRRR has tended to greatly weaken/dissipate this MCS as it moves into northeast Kansas, but have continued with PoPs through the early morning to account for the NAM which brings precipitation across the entirety of northeast Kansas by early morning. The main hazards with this MCS would be damaging wind gusts, with this threat mainly limited to north central Kansas. Similar to this afternoon, there is also a threat for heavy rainfall leading to localized flash flooding. Have held off on a flood watch for now due to the scattered nature of storms later this afternoon and lack of confidence on how storms will hold together overnight. Wednesday is another one of the days where what happens in the morning will impact what evolves during the rest of the day. The surface boundary Wednesday afternoon looks to be located across the CWA with the warm sector generally in central, east central, and northeast Kansas. Another day of high CAPE low shear exists and if storms can form in the afternoon hours near the boundary, there could be some damaging winds or small hail possible. Temperatures tomorrow do look to be slightly cooler with highs in the low to mid- 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jun 19 2018 The upper trough Wednesday night deepens as it drifts southeast from eastern Nebraska to eastern Missouri by Thursday night. Any storms Wednesday/Wednesday night will weaken during the overnight hours before more chances for precipitation occur Thursday as the surface low moves east and out of central Plains. With the earlier passage of the front Wednesday night, temperatures Thursday look to be cool topping out in the mid to upper 70s. A brief period of dry weather will occur Friday morning into the afternoon, but from Friday evening through the end of the period, there look to be sporadic chances for precipitation across the CWA. Subtle waves in the flow over central Plains take place over the weekend before a stronger mid-level trough moves towards Kansas Monday night. Although temperatures warm up after Thursday and Friday, they tend to stay near climatology through the weekend only reaching into the upper 80s by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jun 19 2018 Ongoing showers and thunderstorms at TOP/FOE may linger until 22Z with the mention of VCTS at these sites until that time. MHK looks to stay rain free until later this evening when a complex of storms moves into the area from western Kansas after 08Z. Models have varied on whether this complex of storms hold together so only have confidence to use VCTS for the overnight hours at all terminals. There may be some MVFR ceilings after 12Z tomorrow, but have only included SCT ceilings at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Heller AVIATION...Heller
Hazardous weather outlook, Jun 19, 3:18 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 318 PM CDT Tue Jun 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 318 PM CDT Tue Jun 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is the potential for severe thunderstorms mainly late afternoon and this evening in north central Kansas, with the primary hazard being damaging wind gusts. Locally heavy rainfall is also possible which could result in flash flooding. Thunderstorms are also possible overnight with the potential for some damaging wind gusts with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few severe storms are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 19, 3:46 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Topeka KS 346 PM CDT TUE JUN 19 2018 KSZ035-192115- Dickinson- 346 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL 415 PM CDT... At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Abilene, moving northeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Herington, Enterprise, Hope and Carlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3879 9737 3892 9711 3867 9693 3863 9737 TIME...MOT...LOC 2046Z 232DEG 18KT 3880 9722 Cohen
Special weather statement, Jun 19, 4:21 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 421 PM CDT TUE JUN 19 2018 KSZ008-192145- Republic- 421 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL 445 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Jewell, moving northeast at 30 mph. This storm will enter Republic County around 440 PM CDT. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Courtland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 3993 9793 3997 9786 3969 9787 3966 9793 TIME...MOT...LOC 2120Z 227DEG 26KT 3972 9811 Cohen
Special weather statement, Jun 19, 4:46 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 446 PM CDT TUE JUN 19 2018 KSZ008-009-192215- Republic-Washington- 446 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT... At 445 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fairbury to 4 miles southeast of Gilead to 4 miles southeast of Hebron. Movement was southeast at 20 mph. This activity may spread southward into far north-central Kansas through 515 PM CDT. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Narka and Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9704 3993 9707 3993 9762 4000 9763 TIME...MOT...LOC 2145Z 306DEG 15KT 4015 9714 4009 9737 4013 9751 Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Jun 18, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 37 min |
| Jun 18, 9:24 PM CDT | Special Weather Statement | TOP | Republic | 51 min |
| Jun 18, 10:12 PM CDT | Special Weather Statement | TOP | Republic | 48 min |
| Jun 18, 10:57 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jun 18, 11:21 PM CDT | Special Weather Statement | TOP | Cloud | 54 min |
| Jun 18, 11:33 PM CDT | Special Weather Statement | TOP | Republic | 42 min |
| Jun 19, 6:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jun 19, 7:16 AM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Jun 19, 7:48 AM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Jun 19, 8:39 AM CDT | Special Weather Statement | TOP | Washington | 36 min |
| Jun 19, 3:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Jun 19, 4:21 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| Jun 19, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.